A single copy of this article may be reprinted for personal, noncommercial use only.
Beta blockers: Do they cause weight gain?By Mayo Clinic staff
Original Article: http://www.mayoclinic.com/health/beta-blockers/AN01409
- With Mayo Clinic emeritus hypertension specialist
Sheldon G. Sheps, M.D.read biographyclose window
Sheldon G. Sheps, M.D.Sheldon Sheps, M.D.
Dr. Sheldon Sheps, emeritus professor of medicine and former chair of the Division of Nephrology and Hypertension in the Department of Medicine at Mayo Clinic, has been with Mayo Clinic since 1960.
Dr. Sheps, a Winnipeg, Manitoba, native, is board certified in internal medicine and specializes in hypertension and peripheral vascular diseases. He developed a multidisciplinary approach with specially trained nurses, dietitians, technicians and educators to help form a team approach to the treatment of patients with abnormal blood pressure.
"I have always believed in involving the patient and family in their health care," Dr. Sheps says. "I have asked for their understanding of the illness and issues and for participation in decisions. The Web is a natural extension of that, and now many more people can be informed."
Dr. Sheps chaired the sixth working group, and he participated in the fourth, fifth and seventh groups that developed the then-latest guidelines for hypertension under the auspices of the National Heart, Lung, and Blood Institute (NHLBI). He helped write the latest American Heart Association (AHA) report on blood pressure measurement. He chaired an AHA group that produced an online accreditation for blood pressure measurement for health professionals.
Dr. Sheps has co-authored books, newsletters, CD-ROMs and other Mayo Clinic health information material. He joined Mayo Clinic's Web team in 1998. He was medical editor-in-chief of both editions of the "Mayo Clinic on High Blood Pressure" book; the last edition was published in 2003. He was also medical editor-in-chief of "Mayo Clinic 5 Steps to Controlling High Blood Pressure," published in 2008.
In addition, Dr. Sheps was section editor for each of the first three editions of "Hypertension Primer" for the American Heart Association.
Dr. Sheps was also chairman of the Science Base Subcommittee and the National High Blood Pressure Education Program, and he was a consultant to the Hypertension Initiative of the World Health Organization. In 1997, he was honored with the Individual Achievement Award on the 25th anniversary of the National High Blood Pressure Education Program of NHLBI. In 2009, he was honored as a Distinguished Mayo Alumnus.
- Isolated systolic hypertension: A health concern?
- Blood pressure: Is it affected by cold weather?
- White-coat hypertension: When blood pressure rises at the doctor's office
Risk factors (2)
- Alcohol: Does it affect blood pressure?
- Menopause and high blood pressure: What's the connection?
- Pulse pressure: An indicator of heart health?
- Caffeine: How does it affect blood pressure?
- Blood pressure readings: Why higher at home?
- Blood pressure: Does it have a daily pattern?
- see all in Causes
- Hypertensive crisis: What are the symptoms?
Treatments and drugs (7)
- Polypill: Does it treat heart disease?
- After a flood, are food and medicine safe to use?
- Blood pressure medications: Can they raise my triglycerides?
- see all in Treatments and drugs
Lifestyle and home remedies (11)
- Weightlifting: Bad for your blood pressure?
- Blood pressure medication: Still necessary if I lose weight?
- Resperate: Can it help reduce blood pressure?
- see all in Lifestyle and home remedies
Alternative medicine (2)
- L-arginine: Does it lower blood pressure?
- Do infrared saunas have any health benefits?
Beta blockers: Do they cause weight gain?
Can beta blockers cause weight gain?
from Sheldon G. Sheps, M.D.
Yes. Weight gain can occur as a side effect of some beta blockers, especially the older ones, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). The average weight gain is no more than 4 pounds (about 2 kilograms). Newer beta blockers, such as carvedilol (Coreg), don't typically cause weight gain as a side effect.
However, the beta blockers that can cause weight gain usually aren't prescribed unless other medications haven't worked, or if you have a specific heart condition that requires taking those medications.
Beta blockers are used to treat conditions such as high blood pressure and migraines. Doctors aren't sure exactly why some beta blockers cause weight gain. It could be that beta blockers slow your metabolism. Also, if you switch from taking a water pill (diuretic) to a beta blocker as a treatment for high blood pressure, you may gain a few pounds of weight that the diuretic kept off.
If you're taking a beta blocker for heart failure, tell your doctor immediately if you begin to gain more than 3 to 4 pounds (about 1.5 to 2 kilograms), particularly if the weight gain continues beyond your first week of taking the drug. This could mean that fluid is building up in your legs, abdomen or chest, which may signal that your heart failure is worsening.Next question
Weightlifting: Bad for your blood pressure?
- Messerli FH, et al. Body weight changes with beta-blocker use: Results from GEMINI. American Journal of Medicine. 2007;120:610.
- Szabo T, et al. Weight change with beta blocker use: A side effect put into perspective. American Journal of Medicine. 2008;121:e15.
- Leslie WS, et al. Weight gain as an adverse effect of some commonly prescribed drugs: A systematic review. Quarterly Journal of Medicine. 2007;100:395.
- Boxall BWJ, et al. Beta blockers and weight change in patients with chronic heart failure. Journal of Cardiac Failure. 2011;18:233.